Alert archive / Maine / Flash Flood Warnings in 2006

Flash Flood Warning 10, NWS Caribou, ME

July 21, 2006Aroostook County, Penobscot County, Washington County, Maine

NWS Caribou, ME issued this flash flood warning at Jul 21, 2006, 8:59 AM EDT for Aroostook County, Penobscot County, Washington County, Maine. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2006, 8:59 AM EDT (12:59 UTC)
Expired
Jul 21, 2006, 3:00 PM EDT
In force
6 hr
Issued by
NWS Caribou, ME
Area
Counties, with a storm outline in the text

Counties Aroostook County, ME, Penobscot County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 55 km from the middle of the area, began a volume at 12:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 1.0 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2006-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2006-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 4:21 AM EDT, 4 hours 38 minutes earlier.

Area forecast discussion, Jul 21, 4:21 AM EDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
421 AM EDT FRI JUL 21 2006

.SYNOPSIS...THE REMNANTS OF TROPICAL STORM BERYL WILL MOVE EAST OF
THE REGION TODAY...WHILE BECOMING EXTRATROPICAL. AT THE SAME
TIME...A COLD FRONT WILL BE CROSSING MAINE. SHOWERS AND
THUNDERSTORMS ARE LIKELY TODAY INTO EARLY TONIGHT...WITH A CHANCE
OF SHOWERS LATER TONIGHT. THE FRONT WILL SLOW NEAR THE COAST
TONIGHT AND SATURDAY. AN UPPER LEVEL DISTURBANCE WILL THEN LIFT
ACROSS THE REGION SATURDAY BRINGING A CHANCE OF SHOWERS AND
THUNDERSTORMS.

&&

.SHORT TERM /TODAY THROUGH SATURDAY/...
THE REMNANTS OF TROPICAL STORM BERYL WILL TRACK EAST OF THE REGION
TODAY WHILE MOVING TOWARD NOVA SCOTIA AND BECOMING EXTRATROPICAL.
AT THE SAME TIME...A COLD FRONT WILL BE MOVING ACROSS THE STATE.
THE COLD FRONT...IN COMBINATION WITH MOISTURE LIFTING ACROSS THE
REGION FROM THE REMNANTS OF TROPICAL STORM BERYL...WILL PRODUCE
SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY. EXTENSIVE CLOUD
COVER SHOULD LIMIT HEATING AND DESTABILIZATION. HOWEVER...THERE IS
STILL A CHANCE A FEW THUNDERSTORMS COULD CONTAIN STRONG GUSTY
WINDS...HAIL AND HEAVY RAIN. THE CHANCES FOR STRONGER THUNDERSTORMS
WILL BE ENHANCED IN ANY AREAS WHERE BREAKS IN THE CLOUD COVER
ALLOW EXTRA HEATING. HIGH TEMPERATURES TODAY WILL RANGE FROM THE
LOW 70S NORTHWEST...WITH MID 70S ACROSS MUCH OF THE REST OF THE
REGION AND AROUND 70 NEAR THE COAST WHERE FOG WILL BE MORE
PERSISTENT AND EXTENSIVE.

THE MOVEMENT OF THE FRONT WILL SLOW NEAR THE COAST TONIGHT. ACROSS
NORTHERN/CENTRAL AREAS...LIKELY SHOWERS/THUNDERSTORMS IN THE
EVENING WILL TAPER TO A CHANCE OF SHOWERS OVERNIGHT. ACROSS
DOWNEAST AREAS...NEARER THE SLOWING FRONT...SHOWERS/THUNDERSTORMS
WILL BE LIKELY IN THE EVENING WITH SHOWERS LIKELY OVERNIGHT. LOW
TEMPERATURES TONIGHT WILL GENERALLY RANGE FROM THE UPPER 50S TO
AROUND 60 ACROSS THE REGION.

THE FRONT WILL REMAIN NEAR THE COAST SATURDAY...WHILE AN UPPER
LEVEL DISTURBANCE LIFTS ACROSS THE STATE. THE PROXIMITY OF THE
FRONT AND TRACK OF THE UPPER LEVEL DISTURBANCE WILL BRING A CHANCE
OF SHOWERS SATURDAY...ALONG WITH THE RISK OF AN AFTERNOON THUNDERSTORM.
HIGH TEMPERATURES SATURDAY WILL BE IN THE UPPER 70S ACROSS MOST OF
THE FORECAST AREA...WITH MID 70S ALONG THE DOWNEAST COAST.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
MODELS COMING TOGETHER WITH LOW PRESSURE MOVING ALONG FRONTAL
BOUNDARY OVER NEW ENGLAND ON SUNDAY. GFS IS A GOOD COMPROMISE
BETWEEN THE SLOWER NAM AND THE FASTER GEM. LOW WILL APPROACH FROM
THE SOUTHWEST WITH SHOWERS SPREADING FROM SOUTHWEST SECTIONS TO
NORTHERN SECTIONS DURING THE DAY ON SUNDAY. IF GFS TRACK IS RIGHT
THE LOW WILL MOVE ACROSS COASTAL MAINE AND EXIT INTO NEW BRUNSWICK
BY SUNDAY EVENING. WILL FOLLOW GUIDANCE AND RAISE POPS TO LIKELY
ACROSS THE REGION SUNDAY AND CONTINUE LIKELY POPS OVER NORTHERN
SECTIONS SUNDAY NIGHT WITH EXITING LOW. WEAK HIGH PRESSURE BUILDS
ACROSS NEW ENGLAND ON MONDAY WITH NEXT SYSTEM APPROACHING THE AREA
EARLY TUESDAY.

&&

.AVIATION...
EXPECT VARIABLE CEILING/VISIBILITY CONDITIONS ACROSS THE REGION
TODAY. ACROSS DOWNEAST AREAS IFR TO VLIFR CONDITIONS THIS MORNING
WILL IMPROVE TO VFR/MVFR CONDITIONS THIS AFTERNOON. ACROSS
NORTHERN AREAS...MVFR TO LIFR CONDITIONS THIS MORNING WILL YIELD
TO MVFR/VFR CONDITIONS THIS AFTERNOON. CEILINGS/VISIBILITIES COULD
BE LOCALLY LOWER IN ANY THUNDERSTORMS. A FEW THUNDERSTORMS COULD
CONTAIN STRONG GUSTY WINDS...HAIL AND HEAVY RAIN. VFR CONDITIONS
ARE EXPECTED ACROSS NORTHERN AREAS LATER TONIGHT...WITH MVFR/IFR
CONDITIONS DOWNEAST.

&&

.MARINE...
SHORT TERM: SMALL CRAFT ADVISORY LEVEL SEAS...MAINLY IN S/SE SWELL
FROM THE REMNANTS OF TROPICAL STORM BERYL...WILL OCCUR TODAY
THROUGH SATURDAY MORNING. WINDS WILL REMAIN BELOW SMALL CRAFT
ADVISORY LEVELS TODAY THROUGH SATURDAY. VISIBILITIES WILL BE
REDUCED IN SHOWERS/THUNDERSTORMS AND FOG TODAY THROUGH SATURDAY.

LONG TERM: WINDS INCREASE IN ADVANCE OF LOW PRESSURE ON SUNDAY
WITH SEAS POSSIBLY CLIMBING ABOVE SCA CRITERIA. FEEL WNAWAVE SEAS
A LITTLE HIGH CONSIDERING SHORT DURATION OF SOUTHERLY FLOW SO
WHEN BELOW GUIDANCE A FOOT OR TWO.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ050 FROM 8 AM
         FRIDAY TO 8 AM SATURDAY.

&&

SHORT TERM/MARINE...NORCROSS
LONG TERM/MARINE...FOSTER
AVIATION...WEITLICH
Hazardous weather outlook, Jul 21, 4:46 AM EDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
446 AM EDT FRI JUL 21 2006

ANZ050-MEZ001>006-010-011-015>017-029>032-221115-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
446 AM EDT FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT CROSSING THE REGION TODAY WILL PRODUCE SHOWERS AND
THUNDERSTORMS. THERE IS A CHANCE THAT A FEW OF THE THUNDERSTORMS
COULD CONTAIN STRONG GUSTY WINDS...HAIL AND HEAVY RAIN. ANY
LINGERING THUNDERSTORMS WILL END EARLY TONIGHT...THOUGH SHOWER
CHANCES WILL CONTINUE THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY STRONG WINDS...HAIL OR HEAVY
RAIN TODAY.

NORCROSS

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 1:31 PM EDTSpecial Weather StatementCARPiscataquis59 min
Jul 21, 2:35 PM EDTSpecial Weather StatementCAR55 min
Jul 21, 2:40 PM EDTSpecial Weather StatementCARPiscataquis, Somerset65 min
Jul 21, 3:56 PM EDTSpecial Weather StatementCARPenobscot, Piscataquis64 min

Nearby

Flash Flood Warnings in Maine, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.